Tennessee, 2013

High Wind in Tennessee, February 10 to 11, 2013

February 10 to 11, 2013 · NWS MRX · 6 events in 4 counties and zones

An area of low pressure tracked through the region producing an increasing pressure gradient over the area. As a result a high wind formed on the 10th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An area of low pressure tracked through the region producing an increasing pressure gradient over the area. As a result a high wind formed on the 10th. The highest wind was reported across the higher elevation where wind gusts up to 85 mph were measured at the wind tower at Cove Mountain near Gatlinburg. Another gust of 85 mph was measured at the wind tower at the Camp Creek Elementary School in Camp Creek. The wind downed numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 10, 6:45 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 10, 6:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EST SUN FEB 10 2013

.AVIATION...DEEP LOW PRESSURE SYSTEM MAKING PROGRESS FROM THE UPPER
MIDWEST TOWARD THE GREAT LAKES THIS EVENING WITH DEEP MOISTURE
STREAMING NORTHEAST ACROSS THE GREAT VALLEY. SATELLITE AND RADAR
IMAGERY INDICATING STRONGER LIFT ADVANCING RAPIDLY EAST ACROSS THE
SOUTHERN APPALACHIAN REGION. SURFACE FRONT LAGGING HUNDREDS OF
MILES TO THE WEST SO WHILE LIGHTENING UP THE PRECIP AND FLIGHT
WEATHER FOR A PERIOD...I LOWER CONDITIONS LATER TONIGHT AS MOISTURE
SURGES NORTH AHEAD OF THIS BOUNDARY. SUPPOSE WORST FLYING WEATHER
MAY DEVELOP AT CHA WHERE APPLIED SOME MVFR AS WELL AS AT TYS. DRIER
AIR WILL FLOW IN BEHIND THE STORM SYSTEM AROUND 12-16Z MONDAY
CLEARING OUT THE LOWER CLOUD DECK LEAVING BEHIND SOME ALTO CU AND CI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 AM EST MONDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...JOHNSON...
     NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...UNICOI...WASHINGTON TN.

     FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES: BRADLEY...EAST POLK...HAMILTON...MARION...
     SEQUATCHIE...WEST POLK.

VA...HIGH WIND WARNING UNTIL 4 AM EST MONDAY FOR THE FOLLOWING ZONES:
     RUSSELL...WASHINGTON.

&&
Hazardous weather outlook, Feb 10, 5:08 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 AM EST SUN FEB 10 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
508 AM EST SUN FEB 10 2013 /408 AM CST SUN FEB 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL TRACK FROM THE PLAINS INTO THE
GREAT LAKES REGION...DRAGGING A COLD FRONT INTO OUR AREA TONIGHT.
STRONG AND DAMAGING WINDS MAY DEVELOP THIS AFTERNOON AHEAD OF THIS
SYSTEM ACROSS SOME OF THE MOUNTAINS AND FOOTHILLS OF EAST TENNESSEE
AND SOUTHWEST VIRGINIA...AND THEN CONTINUE INTO SUNDAY NIGHT BEFORE
DIMINISHING. SEE THE HIGH WIND WARNING FOR MORE DETAILS.

PLENTY OF GULF MOISTURE WILL BE DRAWN NORTH WITH THIS SYSTEM AND
STRONG LIFT ALONG THE FRONT MAY PRODUCE RAINFALL TOTALS OF 1 TO 3
INCHES...PARTICULARLY ACROSS PARTS OF SOUTHEAST TENNESSEE AND
SOUTHWEST NORTH CAROLINA. SOME FLOODING IS POSSIBLE TONIGHT AS THE
FRONT MOVES ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

LIGHT SNOW POSSIBLE MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR LOCALIZED FLOODING REPORTS
SUNDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Blount/Smoky Mountains

When
February 10, 7:00 PM EST to February 11, 1:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Park service personnel reported several trees downed by high wind along Forge Creek Road 8 miles southwest of Townsend in Cades Cove.

High Wind, Southeast Greene

When
February 10, 8:00 PM EST to February 11, 2:00 AM EST
Where
Southeast Greene forecast zone
Measured
74 kt (85 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A wind gust of 85 mph was measured by the NOAA wind tower at the Camp Creek Elementary School in Camp Creek.

High Wind, Washington

When
February 10, 8:00 PM EST to February 11, 2:00 AM EST
Where
Washington forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

The highway department reported a couple of trees downed by high wind in the county.

High Wind, Sevier/Smoky Mountains

When
February 10, 9:00 PM EST to February 11, 3:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
74 kt (85 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A wind gust of 85 mph was measured by a wind tower at Cove Mountain 2 miles west of Gatlinburg in the Great Smoky Mountains National Park.

High Wind, Blount/Smoky Mountains

When
February 10, 9:00 PM EST to February 11, 3:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Park service personnel reported a couple of trees downed by high wind 5 miles east of Townsend along Laurel Creek Road in the Great Smoky Mountains National Park.

High Wind, Blount/Smoky Mountains

When
February 10, 9:25 PM EST to February 11, 3:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Law enforcement personnel reported a couple of trees downed by high wind 5 miles Townsend.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430198, 430199, 436927, 430200, 430202, 430203.